What is the maximum amount of paracetamol that can be considered dangerous?

PARACETAMOL may seem harmless.

But the painkiller – found in every home’s medicine cabinet – is dangerous in large doses, just like any other drug.

You should only ever take eight of these 500mg tablets in 24 hours, with two every four hours

1

Take eight 500mg tablets every 24 hours. You should take two every four hours.Credit: Getty

The NHS also warns that no matter how severe your pain may be, you should never take more than the recommended dose.

Paracetamol is a great remedy for many ailments including headaches and stomach aches.

It reduces pain receptors in your body.

The NHS offers guidance on how to use the over-the counter pills.

I’m a GP - here’s the money-saving code you need for over-the-counter drugs
The exact time you should take antihistamines to best beat hay fever

The maximum amount adults can consume is eight 500mg tablets within 24 hours. 

This makes it four “doses”One-two 500mg tablets

The NHS recommends that you leave at least four hours between every dose (one-two tablets).

It reads: “The usual dose for adults is one or two 500mg tablets up to four times in 24 hours.”

Paracetamol can be taken for a long time, provided you do not exceed the recommended dose.

Paracetamol can be taken with or without food.

What are the potential risks?

Paracetamol overdose can lead to serious side effects. 

“Do not be tempted to increase the dose or to take a double dose if your pain is very bad,”The NHS warns.

“Taking one or two extra tablets by accident is unlikely to be harmful, as long as you do not take more than eight tablets in 24 hours.”

Patient.info Paracetamol, according to experts, is the most frequently overdosed medicine. 

“It can lead to liver failure in a number of days, despite using medication to protect the liver. Liver failure can be fatal,”It says.

When you consume paracetamol, a small amount of NAPQI is produced in your liver.

Glutathione helps detoxify the body. Overdose can lead to a lack of glutathione, and NAPQI is formed.

Watch out for warning signs

If you’ve overdosed on paracetamol, the first warning sign may be feeling or being sick some hours later.

When the liver is damaged by toxic substances, symptoms can include pain in your right ribs and yellowing and whitening of the eyes (jaundice).

Patient.info reports faster breathing, confusion, disorientation, and a reduction in urine.

If you’ve taken one too many paracetamols, you should seek medical help.

It’s advised to call 111 immediately if you take more than eight 500mg tablets in 24 hours.

“Taking too much paracetamol can be dangerous and you may need treatment,”The NHS warns.

How about ibuprofen

For adults, the recommended dose of ibuprofen is one or two 200mg tablets/capsules up to three times per day. Preferably, it should be taken with or after meals.

You should be cautious with ibuprofen.

The NHS says: “If you’re taking tablets, capsules, granules or liquid, take the lowest dose to control your pain for the shortest possible time. 

“Do not take it for more than 10 days (or 3 days if you’re under 18) unless you’ve spoken to your doctor. 

“Do not use the gel, mousse or spray for more than 2 weeks without talking to your doctor.”

Latest News

Related Articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here